Hail, Custer
- When
- August 15, 11:53 AM MST to 12:02 PM MST
- Where
- Custer County, 7.03 mi NW of Westcliffe
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.210, -105.550
Severe thunderstorms produced hail up to the size of golf balls in Custer County and a brief tornado over eastern Kiowa County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail up to the size of golf balls in Custer County and a brief tornado over eastern Kiowa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 15, 4:21 AM MST, 7 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 521 AM MDT FRI AUG 15 2008 .SHORT TERM... (TODAY AND TONIGHT) UPPER LOW CENTER VISIBLE IN SATELLITE PICTURES SPINNING OVER NORTHEAST WYOMING THIS MORNING...HEADED SOUTH TO SOUTHWEST. THE LOW CENTER SHOULD REACH THE SOUTHWEST CORNER OF WYOMING BY THIS AFTERNOON AND THEN REMAIN THERE THROUGH TONIGHT. IN THIS POSITION...THE UPPER JET COMING AROUND THE BACK SIDE OF THE UPPER LOW WILL BE IN A GOOD POSITION TO PROVIDE A SUSTAINED PERIOD OF BROAD SCALE SYNOPTIC LIFT OVER EASTERN COLORADO. THIS...COUPLED WITH MODEST UPSLOPE FLOW IN THE LOW AND MID LEVELS...MARGINAL INSTABILITY...AND PLENTY OF MOISTURE PROMISES A PERIOD FAIRLY WIDESPREAD PRECIPITATION ACROSS SOUTHERN COLORADO TODAY THROUGH TONIGHT. DURING THE AFTERNOON AND EVENING HOURS...COULD BE DEALING WITH SOME SEVERE WEATHER AGAIN ACROSS THE PLAINS. CAPE VALUES RISE TO THE 500-1000 J/KG RANGE DURING PEAK HEATING. WITH THE UPPER JET NEARBY...THE SHEAR LOOKS PRETTY GOOD. 0-6KM BULK SHEAR VALUES REACH 40-50KTS 21Z-03Z. NORTHWEST FLOW ALOFT...LOW LEVEL SOUTHEAST FLOW... SUFFICIENT CAPE AND INSTABILITY...COULD BE THE RECIPE FOR ROTATING STORMS PRODUCING HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR GREATER...HEAVY RAIN...FREQUENT LIGHTNING...AND EVEN A TORNADO OR TWO. OTHERWISE...EXPECT FAIRLY NUMEROUS SHOWERS OVER SOUTHERN COLORADO TODAY AND TONIGHT...WITH FEWER SHOWERS THE FARTHER WEST YOU GO. THE PRIMARY THREATS WITH NON-SEVERE STORMS TODAY WILL BE HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN...WINDS UP TO 50 MPH AND LIGHTNING. THIS SHOULD BE THE BEGINNING OF A GOOD PERIOD OF WETTING SHOWERS OVER MUCH OF SOUTHERN COLORADO. SUSPECT THAT MANY AREAS OF THE EAST WILL SEE A QUARTER TO A HALF INCH OF RAIN BETWEEN NOW AND SATURDAY MORNING...WITH ISOLATED AMOUNTS OVER AN INCH. THE WESTERN MOUNTAIN AND HIGH VALLEY AREAS WILL LIKELY SEE SPOTTIER AMOUNTS...GENERALLY LESS THAN A QUARTER INCH. HOWEVER...A FEW AREAS COULD SEE GREATER AMOUNTS. THERE COULD BE ENOUGH RAIN IN SOME AREAS TO PRODUCE SOME MINOR URBAN AND SMALL STREAM FLOOD PROBLEMS. BUT...FOR THE MOST PART...JUST BENEFICIAL WETTING RAINS FOR A CHANGE. ON A FINAL NOTE...WE COULD STILL BE LOOKING AT SOME WET SNOW ACCUMULATIONS IN THE HIGHER MOUNTAINS BY SATURDAY MORNING. THIS WOULD BE MOST LIKELY TO OCCUR OVER THE SAWATCH RANGE...THE MOSQUITO RANGE AND PIKES PEAK. HOWEVER...ANY OF THE HIGH MOUNTAINS WILL BE SUSCEPTIBLE. THE AIRMASS WITH THIS STORM IS NOT THAT COLD BUT JUST COLD ENOUGH FOR SOME WET SNOW. IF THE PRECIPITATION FALLS HARD ENOUGH...ELEVATIONS ABOVE 11000 FEET COULD SEE A FEW INCHES OF ACCUMULATION BY SUNRISE SATURDAY. LW .LONG TERM... (SATURDAY THROUGH THURSDAY) PRIMARY METEOROLOGICAL CONCERNS FOR THE LONGER TERM INCLUDE THE POTENTIAL FOR HEAVY PRECIPITATION AS WELL AS UNSEASONABLY COOL MAXIMUM TEMPERATURES...ESPECIALLY OVER EASTERN SECTIONS FROM SATURDAY INTO MONDAY AND THE POTENTIAL FOR SOME HIGHER MOUNTAIN SNOW. LATEST LONGER TERM MODELS INDICATE THAT CLOSED UPPER LOW OVER NORTHWEST COLORADO AT 12Z SATURDAY DROPS VERY SLOWLY INTO SOUTHEAST COLORADO/NORTHEAST NEW MEXICO BY 12Z MONDAY BEFORE MAKING ITS MOVE SLOWLY OUT OF THE CWFA BY LATER NEXT WEEK. SURFACE HIGH CENTERED FROM WYOMING INTO NEBRASKA ON SATURDAY SLOWLY REPOSITIONS TO EASTERN KANSAS BY MONDAY BEFORE GIVING WAY TO SOME LEE SIDE TROUGHING BY NEXT THURSDAY. MOIST AND COOL UPSLOPE FLOW EXPECTED TO CONTINUE...ESPECIALLY OVER EASTERN SECTIONS OF THE CWFA FROM SATURDAY INTO MONDAY WITH SOME WARMING AND DRYING STILL ANTICIPATED FROM TUESDAY INTO THURSDAY. WITH PROJECTED PRECIPITABLE WATERS FROM SATURDAY INTO MONDAY RUNNING IN THE 0.75 TO 1.50 INCH RANGE FROM THE I-25 CORRIDOR TO THE KANSAS BORDER EXPECT THAT LOCALLY HEAVY RAINFALL TO BE AN ISSUE THIS TIME-FRAME...ESPECIALLY ON SATURDAY. ALSO WITH CONTINUE TO PAINT SOME GENERALLY LIGHT ACCUMULATING SNOW OVER THE HIGHER MOUNTAINS AT TIMES FROM SATURDAY INTO MONDAY MORNING. FINALLY...MAXIMUM TEMPERATURES FROM THE EASTERN SLOPES OF THE EASTERN MOUNTAINS/FOOTHILLS TO THE KANSAS BORDER PROJECTED TO RUN SOME 10F TO 20F BELOW MID-AUGUST CLIMATOLOGICAL AVERAGES ON SATURDAY AND SUNDAY...WITH SATURDAY EXPECTED TO BE THE COOLEST DAY. WARMING TEMPERATURES SHOULD THEN BE NOTED FROM TUESDAY INTO THURSDAY OF NEXT WEEK. && .AVIATION... NUMEROUS SHOWERS...WITH OCCASIONAL EMBEDDED THUNDERSTORMS ACROSS FORECAST AREAS THROUGH TONIGHT. SEVERE STORMS POSSIBLE OVER THE EASTERN PLAINS THIS AFTERNOON AND EVENING. REFER TO ABOVE DISCUSSION FOR THREATS ASSOCIATED WITH THUNDERSTORMS. CIGS AND VSBYS WILL DROP INTO THE MVFR AND IFR RANGES WITH SHOWERS AND THUNDERSTORMS. SNOW SHOWERS WITH IFR AND LIFR CIGS AND VSBYS WILL BE POSSIBLE IN THE MOUNTAINS ABOVE 11K THROUGH TONIGHT. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 658 AM MDT FRI AUG 15 2008 COZ058>089-093>099-161300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 658 AM MDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED OVER THE EASTERN PLAINS TODAY THROUGH TONIGHT. DURING THE AFTERNOON AND EVENING HOURS...A FEW OF THE STORMS COULD BE SEVERE PRODUCING HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR MORE...HEAVY RAIN...AND FREQUENT LIGHTNING. ISOLATED TORNADOES ARE ALSO POSSIBLE. ELSEWHERE...ACTIVITY WILL GENERALLY BE LESS WIDESPREAD WITH THE PRIMARY THREATS FROM THUNDERSTORMS BEING HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN...WIND GUSTS TO 50 MPH...AND LIGHTNING. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS IN MANY AREAS THROUGH TONIGHT. A FEW OF THESE AREAS COULD SEE SOME MINOR URBAN AND SMALL STREAM FLOOD PROBLEMS AS A RESULT OF THE PERSISTENT RAINFALL. IT WILL BE COLD ENOUGH IN THE MOUNTAINS ABOVE 11000 FEET FOR SOME WET SNOW BY SATURDAY MORNING. THIS IS MOST LIKELY TO OCCUR ACROSS THE SAWATCH RANGE...THE MOSQUITO RANGE AND PIKES PEAK. HOWEVER...ALL OF THE MOUNTAINS WILL BE SUSCEPTIBLE. THE AIRMASS WITH THIS STORM IS NOT THAT COLD. HOWEVER...IF PRECIPITATION FALLS HARD ENOUGH... ELEVATIONS ABOVE 11000 FEET COULD SEE A FEW INCHES OF WET SNOW ACCUMULATION BY SUNRISE SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSETTLED WEATHER CONDITIONS ARE ANTICIPATED OVER SOUTHERN COLORADO FROM SATURDAY INTO MONDAY AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM MAKES ITS WAY ACROSS COLORADO DURING THIS TIME-FRAME. THE STORM SYSTEM WILL BE CAPABLE OF PRODUCING A VARIETY OF WEATHER OVER THE REGION INCLUDING SCATTERED TO NUMEROUS SHOWERS AS WELL ISOLATED THUNDERSTORMS AND EVEN SOME SNOW AT TIMES ACROSS THE HIGHER ELEVATIONS. THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH THE PERIOD WILL BE HEAVY RAIN...LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH AT TIMES. IN ADDITION...SNOW COULD ACCUMULATE IN THE MOUNTAINS ABOVE 10000 FEET THROUGH MONDAY. AT THIS TIME...THE MOST LIKELY AREAS FOR THIS TO OCCUR INCLUDE THE HIGHER ELEVATIONS OF THE SAWATCH RANGE...THE MOSQUITO RANGE AND PIKES PEAK. STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS AND WARNINGS OVER THE NEXT FEW DAYS. A FALL LIKE WEATHER SYSTEM WILL AFFECT COLORADO...BRINGING A VARIETY OF WEATHER HAZARDS TO THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1202 PM MDT FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 3 N PUEBLO RESERVOIR 38.30N 104.75W
08/15/2008 M2.01 INCH PUEBLO CO TRAINED SPOTTER
&&
JCERUThe Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A brief tornado caused no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132928, 132930, 132931, 132932.